Florida, 2013Lightning Strike and Heavy Rain in Florida, August 22, 2013
August 22, 2013 · NWS TBW · 3 events in 2 counties and zones
Slow moving thunderstorms produced very heavy rainfall causing numerous flood impacts in Pasco and Hernando Counties. Also, a sub-severe thunderstorm produced a lightning strike causing a brief fire at a local elementary school.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced very heavy rainfall causing numerous flood impacts in Pasco and Hernando Counties. Also, a sub-severe thunderstorm produced a lightning strike causing a brief fire at a local elementary school.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 22, 2:44 PM EST, 26 minutes earlier.
Area forecast discussion, Aug 22, 2:44 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
344 PM EDT THU AUG 22 2013
.SHORT TERM (TONIGHT - SATURDAY)...LARGE MCS IN THE NORTHEAST GULF
PRODUCED SINKING AIR ALOFT WHICH RESULTED IN WARMER MID-LEVEL
TEMPERATURES OVER THE TAMPA BAY AREA THIS MORNING. SINCE
THEN...THE MCS HAS MOVED WESTWARD AND THE SUBSIDENCE IS NO LONGER
A LIMITING FACTOR FOR THUNDERSTORM DEVELOPMENT. HEATING AND
BOUNDARY COLLISIONS WILL PRODUCE SUFFICIENT LIFT TO INITIATE
CONVECTION THROUGH THE AFTERNOON AND EVENING. MANY OF THE STORMS
WILL PRODUCE STRONG GUSTY WINDS WITH A FEW LIKELY APPROACHING
SEVERE LIMITS. MOST OF THE SIGNIFICANT THUNDERSTORM ACTIVITY
SHOULD MOVE OFF THE COAST BY 8 OR 9 PM.
FRIDAY AND SATURDAY APPEAR TO BE QUITE SIMILAR TO TODAY WITH
PRECIPITABLE WATERS NEAR OR EVEN ABOVE 2 INCHES...A RIDGE OF HIGH
PRESSURE TO THE EAST AND A WEAK SEA BREEZE AT BEST PINNED RIGHT AT
THE GULF COAST. WILL SHOW 50 TO 60 PERCENT RAIN CHANCES EACH
AFTERNOON AND DO EXPECT TO CONTINUE TO EXPERIENCE STRONG STORMS
WITH A CHANCE FOR A FEW SEVERE STORMS AS WELL.
.LONG TERM (PREVIOUS DISCUSSION SATURDAY NIGHT-THURSDAY)...
A FRONTAL BOUNDARY NORTH OF THE AREA WILL WASH OUT EARLY NEXT
WEEK AS UPPER LEVEL HIGH PRESSURE REMAINS ACROSS THE CENTER OF THE
COUNTRY AND SURFACE HIGH PRESSURE BUILDS IN FROM NORTH OF THE
AREA. MAINLY EASTERLY WINDS WILL REMAIN IN PLACE THROUGH THE LONG
TERM PERIOD...WITH SEA BREEZE AND OUTFLOW BOUNDARIES LEADING TO
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. TEMPERATURES WILL REMAIN NEAR NORMAL VALUES.
&&
.AVIATION...
EAST COAST SEA BREEZE THUNDERSTORMS APPEAR TO BE LAGGING
THIS AFTERNOON BUT INCREASED COVERAGE IS EXPECTED
BETWEEN 18Z-20Z. EXPECTING THUNDERSTORMS TO SHIFT WESTWARD AND
AFFECT COASTAL TAF SITES AROUND 20Z-22Z. ADDED A TEMPO IN FOR ALL
TAF SITES FOR TSRA AND WILL AMEND AS NECESSARY. VFR CONDITIONS
EXPECTED TO DEVELOP AROUND 0Z - 02Z.
&&
.MARINE...SEAS ARE RUNNING AROUND 2 FEET BUT MAY BE CLOSE TO 4
FEET IN THE FAR OFFSHORE WATERS WITH THE PERSISTENT EASTERLY FLOW.
THE EASTERLY FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS AS HIGH
PRESSURE REMAINS IN PLACE TO THE NORTH OF THE WATERS. A WEAK SEA
BREEZE MAY DEVELOP RIGHT ALONG THE COAST EACH AFTERNOON.
&&
.FIRE WEATHER...NO MAJOR FIRE WEATHER CONCERNS. HIGH MOISTURE
CONTENT WILL LEAD TO SCATTERED TO NUMEROUS AFTERNOON SHOWERS AND
STORMS EACH DAY THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 77 91 77 90 / 40 60 20 50
FMY 75 93 76 92 / 30 60 20 50
GIF 75 93 75 91 / 30 60 20 50
SRQ 75 91 76 92 / 50 60 20 50
BKV 73 92 74 90 / 30 60 20 50
SPG 78 91 78 89 / 50 60 20 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...JILLSON
PREVIOUS LONG TERM...CARLISLE
AVIATION...BARRON
Hazardous weather outlook, Aug 22, 3:41 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
441 AM EDT THU AUG 22 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-222045-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
441 AM EDT THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP TODAY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES...WITH THE
BEST CHANCES REMAINING CLOSE TO THE WEST COAST. SOME STORMS COULD
BE STRONG AGAIN TODAY WITH THE MAIN HAZARDS BEING STRONG
WINDS...FREQUENT AND DEADLY LIGHTNING...VERY HEAVY RAINFALL...AND
HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
GENERALLY EASTERLY WINDS WILL REMAIN IN PLACE THROUGH NEXT
WEDNESDAY...WITH AN AFTERNOON SEA BREEZE DEVELOPING ALONG THE
COAST EACH DAY. SCATTERED THUNDERSTORMS WILL DEVELOP EACH
AFTERNOON AND EVENING WITH GUSTY WINDS...FREQUENT LIGHTNING...AND
HEAVY RAINFALL EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
CARLISLE
In the hours before
Special weather statement, Aug 22, 2:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
316 PM EDT THU AUG 22 2013
FLZ051-052-222000-
POLK-HILLSBOROUGH-
316 PM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
HILLSBOROUGH AND NORTHWESTERN POLK COUNTIES FOR STRONG THUNDERSTORMS
WITH STRONG WIND GUSTS VALID UNTIL 400 PM EDT...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM AUBURNDALE
TO BRADLEY JUNCTION...OR ALONG A LINE EXTENDING FROM AUBURNDALE TO 12
MILES SOUTHWEST OF BARTOW...MOVING NORTHWEST AT 20 MPH WILL AFFECT
MULBERRY...LAKELAND...GIBSONIA AND PLANT CITY.
THIS INCLUDES INTERSTATE 4 BETWEEN EXITS 10 AND 44.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR TO YOUR COUNTY
EMERGENCY MANAGEMENT OFFICE.
&&
LAT...LON 2773 8197 2798 8232 2817 8215 2818 8211
2822 8211 2826 8207 2826 8206 2828 8206
2832 8202 2809 8170
TIME...MOT...LOC 1914Z 135DEG 16KT 2812 8181 2781 8203Special weather statement, Aug 22, 2:20 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
320 PM EDT THU AUG 22 2013
FLZ042-043-222000-
SUMTER-CITRUS-
320 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT EASTERN CITRUS AND NORTHERN
SUMTER COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG THUNDERSTORMS
LOCATED NEAR SUMTERVILLE...OR 7 MILES SOUTH OF WILDWOOD...MOVING
NORTHWEST AT 10 MPH...WILL AFFECT ADAMSVILLE...BUSHNELL...SUMTERVILLE
AND WILDWOOD...UNTIL 400 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 314 AND 329.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2899 8234 2896 8230 2896 8210 2883 8195
2871 8195 2863 8200 2872 8250
TIME...MOT...LOC 1920Z 119DEG 9KT 2876 8204Special weather statement, Aug 22, 2:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
325 PM EDT THU AUG 22 2013
FLZ052-057-222015-
HIGHLANDS-POLK-
325 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HIGHLANDS AND
SOUTHEASTERN POLK COUNTIES...
AT 326 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR AVON PARK AIR FORCE RANGE...OR 15 MILES
NORTHEAST OF SEBRING...MOVING NORTHWEST AT 25 MPH...WILL AFFECT AVON
PARK AIR FORCE RANGE...INDIAN LAKE ESTATES AND FROSTPROOF...UNTIL 415
PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.
&&
LAT...LON 2750 8124 2773 8177 2803 8143 2800 8141
2801 8139 2804 8142 2809 8136 2807 8134
2801 8139 2792 8130 2787 8130 2785 8123
2782 8120 2765 8112
TIME...MOT...LOC 1926Z 129DEG 21KT 2763 8126Special weather statement, Aug 22, 2:26 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
326 PM EDT THU AUG 22 2013
FLZ039-042-222030-
LEVY-CITRUS-
326 PM EDT THU AUG 22 2013
...TORRENTIAL RAINS WILL AFFECT NORTHWESTERN CITRUS AND SOUTH CENTRAL
LEVY COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR INGLIS...OR 11 MILES SOUTHWEST OF RAINBOW LAKES ESTA...
MOVING SOUTH AT 5 MPH...WILL AFFECT LEBANON...BEVERLY HILLS...CRYSTAL
RIVER AND CRYSTAL RIVER AIRPORT...UNTIL 430 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
LOCALIZED FLOODING IS POSSIBLE.
&&
LAT...LON 2915 8277 2921 8255 2917 8253 2906 8253
2904 8251 2906 8249 2905 8247 2892 8240
2884 8267
TIME...MOT...LOC 1924Z 342DEG 6KT 2906 8261Special weather statement, Aug 22, 2:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
341 PM EDT THU AUG 22 2013
FLZ050-222030-
PINELLAS-
341 PM EDT THU AUG 22 2013
...STRONG THUNDERSTORMS WILL AFFECT PINELLAS COUNTY...
AT 341 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR LARGO...MOVING EAST AT 15 MPH...WILL
AFFECT CALADESI ISLAND...CLEARWATER BEACH...CLEARWATER AND
BELLEAIR...UNTIL 430 PM EDT.
THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 6 AND 32.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2809 8282 2806 8279 2808 8278 2817 8284
2818 8280 2817 8265 2801 8265 2798 8268
2796 8262 2794 8271 2788 8258 2770 8263
2769 8271 2764 8270 2767 8268 2764 8267
2761 8273 2761 8274 2772 8275 2786 8286
TIME...MOT...LOC 1941Z 289DEG 11KT 2791 8277Special weather statement, Aug 22, 3:06 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
406 PM EDT THU AUG 22 2013
FLZ042-048-049-222045-
CITRUS-HERNANDO-PASCO-
406 PM EDT THU AUG 22 2013
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
CITRUS...HERNANDO...AND PASCO COUNTIES FOR A LINE OF STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 445 PM EDT...
AT 406 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 6
MILES NORTH OF CRYSTAL MANOR TO BROOKSVILLE TO LAND O LAKES...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RAINBOW LAKES ESTA
TO BROOKSVILLE TO LUTZ...MOVING EAST AT 5 MPH WILL AFFECT CRYSTAL
RIVER...CRYSTAL RIVER AIRPORT...HOMOSASSA SPRINGS AND CHASSAHOWITZKA.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 274 AND 301.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2819 8281 2822 8278 2854 8267 2881 8272
2878 8275 2893 8270 2900 8275 2903 8271
2906 8249 2901 8235 2879 8217 2865 8227
2857 8221 2852 8206 2826 8206 2826 8211
2818 8211 2818 8285 2822 8285
TIME...MOT...LOC 2006Z 255DEG 4KT 2909 8258 2855 8242
2820 8250Lightning, Hillsborough
- When
- August 22, 3:10 PM EST
- Where
- Hillsborough County, 0.69 mi N of Brandon Arpt
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 27.910, -82.300
A lightning strike hit Mintz Elementary School which caused a brief fire which was quickly put out. No estimate on damage costs to the school was available.
Heavy Rain, Pasco
- When
- August 22, 4:00 PM EST to 7:00 PM EST
- Where
- Pasco County, 0.61 mi W of San Antonio
- Reported by
- Emergency Manager
- Coordinates
- 28.340, -82.280
Pasco County Emergency Management relayed a report of five cars stranded on a flood prone road near San Antonio. Doppler Radar estimated 4 inches of rain had fallen at the time of the report.
Heavy Rain, Pasco
- When
- August 22, 4:00 PM EST to 6:00 PM EST
- Where
- Pasco County, 0.61 mi W of Dade City
- Reported by
- Emergency Manager
- Coordinates
- 28.360, -82.200
Pasco County Emergency Management reported heavy rainfall causing flooding on the roads near the Dade City Hospital. Doppler radar estimated up to 3 inches of rain had fallen.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474245, 474243, 474244.